Semidefinite approximation bound for a class of nonhomogeneous nonconvex quadratically constrained quadratic programming problem

  • Zi Xu
  • Siqi Tao
  • Kaiyao Lou
Original Paper


In this paper, we consider a class of nonconvex nonhomogeneous quadratically constrained quadratic optimization problem. We derive some sufficient condition for the input data, and then establish a semi-definite approximation bound based on a randomization algorithm. The approximation bound is optimal in the order of m in general under the given restriction on the input data.


Quadratically constrained quadratic programming Semidefinite programming relaxation Approximation algorithm 



This research was supported by National Natural Science Foundation of China under Grants 11571221.


  1. 1.
    Luo, Z.-Q., Sidiropoulos, N.D., Tseng, P., Zhang, S.: Approximation bounds for quadratic optimization with homogeneous quadratic constraints. SIAM J. Optim. 18, 1–28 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    He, S., Luo, Z.-Q., Nie, J., Zhang, S.: Semidefinite relaxation bounds for indefinite homogneous quadratic optimization. SIAM J. Optim. 19, 503–523 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Nemirovski, A., Roos, C., Terlaky, T.: On maximization of quadratic form over intersection of ellipsoids with common center. Math. Program. 86, 463–473 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Goemans, M.X., Williamson, D.P.: Improved approximation algorithms for maximum cut and satisfiability problems using semidefinite programming. J. ACM 42, 1115–1145 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Ben-Tal, A., Nemirovski, A., Roos, C.: Robust solutions of uncertain quadratic and conic-quadratic problems. SIAM J. Optim. 13, 535–560 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Tseng, P.: Further results on approximating nonconvex quadratic optimization by semidefinite programming relaxation. SIAM J. Optim. 14, 268–283 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Ye, Y., Zhang, S.: New results on quadratic minimization. SIAM J. Optim. 14, 245–267 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Henrion, D., Tarbouriech, S., Arzelier, D.: LMI approximations for the radius of the intersection of ellipsoids: survey. J. Optim. Theory Appl. 108(1), 1–28 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Beck, A., Teboulle, M.: A convex optimization approach for minimizing the ratio of indefinite quadratic functions over an ellipsoid. Math. Program. 118, 13–35 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Xia, Y., Wang, S., Xu, Z.: Improved semidefinite approximation bounds for nonconvex nonhomogeneous quadratic optimization with ellipsoid constraints. Oper. Res. Lett. 43, 378–383 (2015)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Ye, Y.: A.699-approximation algorithm for max-bisection. Math. Program. 90, 101–111 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Frieze, A.M., Jerrum, M.: Improved approximation algorithms for max k-cut and max bisection. In: Proceedings of the 4th International IPCO Conference on Integer Programming and Combinatorial Optimization, London, UK, Springer, Berlin, pp. 1–13 (1995)Google Scholar
  13. 13.
    Zhang, S.: Quadratic maximization and semidefinite relaxation. Math. Program. 87, 453–465 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Luo, Z.-Q., Ma, W.-K., So, A.M.-C., Ye, Y., Zhang, S.: Semidefinite relaxation of quadratic optimization problems. IEEE Signal Process. Mag. 27, 20–34 (2010)CrossRefGoogle Scholar
  15. 15.
    Hong, M., Xu, Z., Razaviyayn, M., Luo, Z.-Q.: Joint user grouping and linear virtual beamforming: complexity, algorithms and approximation bounds. IEEE J. Sel. Areas Commun. Spec. Issue Virtual Multiantenna Syst. 31, 2013–2027 (2013)CrossRefGoogle Scholar
  16. 16.
    Xu, Z., Hong, M., Luo, Z.-Q.: Semidefinite approximation for mixed binary quadratically constrained quadratic programs. SIAM J. Optim. 24(3), 1265–1293 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Xu, Z., Hong, M.: Semidefinite relaxation for two mixed binary quadratically constrained quadratic programs: algorithms and approximation bounds. J. Oper. Res. Soc. China 4(2), 205–221 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Billionnet, A., Elloumi, S., Plateau, M.-C.: Improving the performance of standard solvers for quadratic 0–1 programs by a tight convex reformulation: the QCR method. Discrete Appl. Math. 157, 1185–1197 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Burer, S., Saxena, A.: The MILP road to MIQCP. In: Lee, J., Leyffer, S. (eds.) Mixed-Integer Nonlinear Programming. IMA Volumes in Mathematics and its Applications, vol. 154, pp. 373–406. Springer, Berlin (2011)Google Scholar
  20. 20.
    Saxena, A., Bonami, P., Lee, J.: Convex relaxations of non-convex mixed integer quadratically constrained programs: extended formulations. Math. Program. 124, 383–411 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Saxena, A., Bonami, P., Lee, J.: Convex relaxations of non-convex mixed integer quadratically constrained programs: projected formulations. Math. Program. 130, 359–413 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Billionnet, A., Elloumi, S., Lambert, A.: Extending the QCR method to general mixed-integer programs. Math. Program. 131, 381–401 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Billionnet, A., Elloumi, S., Lambert, A.: Convex reformulations of integer quadratically constrained problems. In: Talk Presented at the International Symposium on Mathematical Programming (ISMP) (2012)Google Scholar
  24. 24.
    Burer, S., Letchford, A.: Non-convex mixed-integer nonlinear programming: a survey. Surv. Oper. Res. Manag. Sci. 17, 97–106 (2012)MathSciNetGoogle Scholar
  25. 25.
    Hemmecke, R., Koppe, M., Lee, J., Weismantel, R.: Nonlinear integer programming. In: Junger, M., et al. (eds.) 50 Years of Integer Programming 1958–2008, pp. 561–618. Springer, Berlin (2010)Google Scholar
  26. 26.
    Koppe, M.: On the complexity of nonlinear mixed integer optimization. In: Lee, J., Leyffer, S. (eds.) Mixed-Integer Nonlinear Programming. IMA Volumes in Mathematics and its Applications, Vol. 154, pp. 533–558. Springer, Berlin (2011)Google Scholar
  27. 27.
    So, A.M.-C., Ye, Y., Zhang, J.: A unified theorem on SDP rank reduction. Math. Oper. Res. 33(4), 910–920 (2008)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsShanghai UniversityShanghaiPeople’s Republic of China

Personalised recommendations